MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER BOLD CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. CLOTTRIEVER BOLD CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 42-101
Medical Device Problem Codes Entrapment of Device (1212); Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Hypoxia (1918); Tachycardia (2095); Cardiovascular Dysfunction/Insufficiency (4445)
Date of Event 09/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were provided, and the lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.The inari clottriever catheter and clottriever sheath are not suspected as causing or contributing to the reported event.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the patient's deterioration was the result of embolism due to lack of embolic protection distal embolization of blood clots and cardiovascular collapse are listed in the device labeling as potential complications / adverse events.Manufacturer reference #: c-(b)(4).
 
Event or Problem Description
On (b)(6) 2022, a 14-year-old female patient presented to the hospital with left leg pain and swelling.Computed tomographic venography (ctv) revealed thrombus in the left popliteal vein, superficial femoral vein (sfv), common femoral vein (cfv), and iliac vein, extending approximately 1 cm into the inferior vena cava (ivc).Ctv also showed segmental pulmonary embolism (pe) with no right heart strain and no other symptoms of pe at that time.May-thurner syndrome was suspected, but not identified on initial imaging.A thrombectomy was scheduled for september 26, 2022 using the inari clottriever (ct) thrombectomy system.The physician elected not to use embolic protection as they did not want another access site.The plan was to use the ct from the left popliteal to treat the thrombosed veins.The surgical plan also included use of arterial vascular ultrasound (avus) and abre stents were ready in the event compression was found.The patient was placed in a prone position and ultrasound was used to image the access site.An 8 x 40 balloon was used to balloon the landing zone for better ct sheath placement.After the ct sheath was deployed, the patient reported severe pain at the back of her knee.On the first ct pass, the ct collection bag was left collapsed to minimize pain.The initial clot haul was minimal, and a second pass was performed.The pain persisted and propofol was administered.Once the pain subsided, two additional passes were performed.Imaging now revealed may-thurner syndrome and the thrombus was acute-on-chronic.The decision was made to switch from the ct to the clottriever bold thrombectomy system (ct bold) which yielded a successful clot haul.The physician noticed that the inflow into the popliteal vein (ptv) was slow and needed to be addressed.The patient was turned supine to access the ptv.Immediately after changing position, the patient was hypoxic and decompensated.There was discussion about whether an embolism had occurred, but ultimately the decompensation was thought to be attributed to oversedation and positioning.The anesthesiologist placed the patient on a ventilator.Another venogram was performed which revealed clot remaining at the may-thurner syndrome site.It was decided to balloon macerate and perform one more pass with the ct bold which removed the last of the thrombus at the iliac vein.The access site was closed, and the patient was taken to radiology recovery.However, later that evening, the patient decompensated a second time.The ctv now revealed new thrombus in the right pulmonary artery that was not there previously.The patient had right heart strain, an rv/lv ratio of 1.2, and was tachycardic.The plan was to perform surgical intervention with the inari flowtriever system.Access was achieved and 3 aspirations were performed with the triever20 (t20) which removed all the targeted thrombus.The procedure was concluded, and hemostasis was achieved with the inari flowstasis.The patient was discharged from the hospital after 48 hours and was scheduled for follow up 2 weeks post-procedure to reassess for stent placement.The physicians are concerned about re-thrombosis due to may-thurner syndrome and the patient is anticoagulated and will be monitored closely over the next few weeks.
 
Additional Manufacturer Narrative
The clottriever sheath, 13 fr, was returned to the manufacturer and evaluated.The device was subjected to visual inspection which identified that the dilator slider actuator tabs were in the backward position.No damage was found on the clottriever sheath.Additionally, the funnel and mesh were found to be fully intact.The likely root cause of the clottriever sheath becoming stuck was excessive force used to advance/retract the device against resistance (use error).It was noted that excessive force can damage the sheath and can be related to inadequate dilation (< 16fr) due to being used in the upper extremity.Manufacturer reference #: (b)(4).
 
Additional Manufacturer Narrative
The manufacturer report number for mdr follow-up #1 was incorrectly submitted with the wrong year (2022).The correct year is 2023.Manufacturer reference #: (b)(4).

Brand Name
CLOTTRIEVER BOLD CATHETER
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
6001 oak canyon
suite 100
irvine, CA 92618
8779234747
MDR Report Key15670558
Report Number3020347218-2022-00005
Device Sequence Number6348487
Product Code QEW
UDI-Device Identifier00850291007314
UDI-Public00850291007314
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K212632
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number42-101
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2022
Supplement Date Received by Manufacturer07/10/2023
07/10/2023
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date07/25/2023
07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLOTTRIEVER SHEATH, 13 FR.
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age14 YR
Patient SexFemale
Patient Weight78 KG